How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 5946
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
Type Your Medical Question Here...
Dr Uzair is online now
A new question is answered every 9 seconds

what could cause me to gain 25 pounds over the last 10 weeks.

This answer was rated:

what could cause me to gain 25 pounds over the last 10 weeks. I also have increased craving for sweets
Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

Q. Do you have increase in frequency of urination or excessive thirst lately?

Q. Previously diagnosed medical conditions?

Q. Are you on any medication?

Q. Do you have blurry vision, confusion or irritability?
Customer: replied 2 years ago.

no urinary or thrist changes. was given lasix 40 mg qd x 1 wk with out changes in weight,I have no edema or respiratory problems-I have hypothyroid,hi b/p meds are synthyroid, inderol, verapimil, hctz I also hve chronic daily migraines No visual problems, no confusion or irritability

Thanks for the details, Andrea.

The weight gain is pathognomic of hypothyroidism. It is one of the most consistent features of hypothyroidism. Even with a lack of appetite and with a proper diet, weight continues to gain and this is because there is a decrease in metabolic rate.
The only effective way to counter the weight gain is to keep the thyroid hormone levels in check.
You need to get your TSH levels checked and if they are above the normal or high normal, then your dose will need to be adjusted. Synthyroid needs to be adjusted from time to time and that is why it is imperative that people suffering from hypothyroidism maintain a follow up with their Endocrinologist.
Another thing that comes to mind with your history and the details you have provided, is hyperglycemia or high sugar levels. Hypothyrodism goes side by side with irregulation of other hormones and one such hormone is insulin, which regulates sugar levels. Hyperphagia or craving for sweet things is one of its symptoms.
A oral glucose tolerance test coupled with fasting blood sugar levels will give us an idea of your sugar levels. You are also on Inderal, which is a beta blocker and it promotes both gain in weight as well as hyperglycemia and is a cause of diabetes.
I suggest that you discuss all these things with your Endocrinologist. A dose adjustment and modification of your medication list is in order here. Once the medication list is revised and the above tests that I have recommended have been done, I am sure, a diagnosis and treatment plan can be charted.
Hope this helps.
Please do leave a positive rating for the service.
If you have more queries, reply back.
Dr Uzair and 4 other Medical Specialists are ready to help you

Related Medical Questions